Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 70, NWS Tucson, AZ

August 5, 2011Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2011, 3:35 PM MST for Santa Cruz County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 3:35 PM MST (22:35 UTC)
Expired
Aug 5, 2011, 4:00 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS55 KTWC 052235
SVRTWC
AZC023-052300-
/O.NEW.KTWC.SV.W.0070.110805T2235Z-110805T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 400 PM MST

* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  TUBAC AND MOVING SLOWLY TO THE EAST.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3164 11091 3155 11100 3160 11108 3168 11104
TIME...MOT...LOC 2235Z 255DEG 1KT 3161 11104

$$
1 follow-up statement
167 
WWUS55 KTWC 052255
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST FRI AUG 5 2011

AZC023-052304-
/O.EXP.KTWC.SV.W.0070.000000T0000Z-110805T2300Z/
SANTA CRUZ AZ-
355 PM MST FRI AUG 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 400 PM MST...

THE SEVERE THUNDERSTORM NEAR TUBAC HAS WEAKENED BELOW SEVERE LIMITS 
AND WILL CONTINUE TO WEAKEN THROUGH 410 PM MST. 

LAT...LON 3164 11091 3155 11100 3160 11108 3168 11104
TIME...MOT...LOC 2254Z 255DEG 1KT 3161 11103

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:05 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 5, 3:05 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST FRI AUG 5 2011

.SYNOPSIS...ADEQUATE MOISTURE WILL PROVIDE ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...ACTIVITY THIS AFTERNOON HAS BEEN PRETTY MUCH STUCK
NEAR THE MOUNTAINS WITH A FEW GETTING INTO THE VALLEYS EAST OF
TUCSON BUT WEAKENING RATHER QUICKLY. STORMS IN GRAHAM/GREENLEE/FAR
EASTERN PINAL/NRN COCHISE COUNTY WILL BE FIGHTING ANVIL DECK WHICH
WILL LIMIT CAPE VALUES. STILL COULD SEE LOCALIZED MODERATE RAIN NEAR
THE HIGHER TERRAIN. FOCUS FOR THIS EVENING WILL BE ACROSS SOUTHERN
COCHISE COUNTY AND ALL OF SANTA CRUZ COUNTY. HAVE SEEN SOME STRONG
PULSY STORMS OVER THE HUACHUCA MOUNTAINS AND SOUTHEAST SANTA CRUZ
COUNTY. QUICK RAINFALL AMOUNTS LIKELY IN THE HALF TO ONE RANGE. NOTE
TO OUR USERS...RADAR PRECIPITATION TOTALS ARE RUNNING ON THE HIGH
SIDE. THE REASON FOR THE HEIGHTENED FOCUS IS DUE TO THE CIRCULATION
THAT IS CLEARLY VISIBLE ON SATELLITE IMAGERY HALFWAY BETWEEN NOGALES
AND HERMOSILLO SONORA MEXICO. 18Z NAM CONTINUE TO SLOWLY MOVE THIS
FEATURE WEST...BUT IT WILL HIT A WALL OF MID-LEVEL WEST NORTHWEST
WINDS THAT IS OVER FAR NORTHWEST SONORA MEXICO. NAM EVOLVES THIS
INTO AN INVERTED TROF WITH AXIS OVER SANTA CRUZ COUNTY AND PRODUCES
AND LARGE AREA OF 1"-2" RAINFALL OVER SANTA CRUZ AND UP TO 4" SOUTH
OF THE BORDER. CONSIDERED FFA FOR THIS AREA BUT AT THIS TIME WILL
MENTION HEAVY RAIN IN THE EVENING FORECAST FOR SANTA CRUZ COUNTY.
ELSEWHERE...LIKE TUCSON METRO AREA...THE CHANCES ARE LOW WITH THE
METRO AREA NEEDING HELP FROM OUTFLOW BOUNDARY INTERACTION.

LATEST MODEL RUNS MAINTAIN INVERTED TROF ACROSS THE AREA SATURDAY
BETWEEN UPPER HIGH OFF NORTHERN BAJA CALIFORNIA AND OVER SOUTHEAST
NEW MEXICO. ISOLD/SCTD AFTN/EVENG STORMS FOR ERN 2/3RDS OF FORECAST
AREA.

SUNDAY AND MONDAY...INVERTED TROF STILL IN THE PICTURE ON SUNDAY AS
THE TWO UPPER HIGHS START THE PROCESS OF CONSOLIDATION WHICH WILL BE
COMPLETE EAST OF THE AREA ON MONDAY.

REMAINDER OF NEXT WEEK...NOTHING TO HANG HAT ON FROM DEVIATING FROM
CLIMATOLOGICAL POPS.

HIGH TEMPERATURES OVER THE NEXT WEEK WILL REMAIN SEVERAL DEGREES
ABOVE NORMAL BUT SHOW A SMALL DAY-TO-DAY DECREASES.

&&

.AVIATION...ISOLD TO SCT TSRA/SHRA WILL OCCUR THRU 06Z SATURDAY...
WITH THE BULK OF TSRA/SHRA TO BE FROM KTUS VICINITY EWD/SWD. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 35 KTS ASSOCIATED WITH THE
STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE 06Z-12Z SATURDAY.
OTHERWISE...FEW TO OCCASIONALLY BKN CLOUDS GENERALLY AT 8K-12K FT
AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS INTO SATURDAY MORNING.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL
WIND TRENDS WILL OCCUR EXCEPT STRONG AND GUSTY WIND WILL PREVAIL
NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 12:15 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST FRI AUG 5 2011

AZZ503-507-508-512-513-515-060600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
BABOQUIVARI MOUNTAINS-
1045 AM MST FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WITH THE ATMOSPHERE REMAINING MOIST...SOME
OF THE STRONGER STORMS COULD PRODUCE VERY HEAVY RAIN IN A SHORT
PERIOD OF TIME...ALONG WITH WIND GUSTS UP TO 50 MPH...ESPECIALLY
ALONG AND NEAR THE INTERNATIONAL BORDER. THE HEAVY RAIN COULD LEAD
TO LOCALIZED FLASH FLOODING PROBLEMS...ESPECIALLY NEAR AND DOWNSTREAM
OF THE MONUMENT AND HORSESHOE WILDFIRE BURN SCARS. A FEW STORMS MIGHT
LINGER INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE
RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND
DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ504-506-509-511-514-060600-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS-
1215 PM MST FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED VALLEY TO SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS WILL
PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-060600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
1045 AM MST FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN
FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM
OF THE WALLOW WILDFIRE BURN SCAR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN
FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM
OF THE WALLOW WILDFIRE BURN SCAR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-060600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1045 AM MST FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY EAST OF A ELOY TO SELL LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 4, 6:07 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 4, 7:11 PM MSTAreal Flood AdvisoryTWCPima79 min
Aug 5, 1:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 5, 2:52 PM MSTAreal Flood AdvisoryTWCCochise113 min
Aug 5, 3:51 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz114 min
Aug 5, 4:27 PM MSTAreal Flood AdvisoryTWCCochise93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.